Hail, Jackson
- When
- July 29, 4:30 PM MST
- Where
- Jackson County, 6.62 mi WSW of Walden
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.700, -106.390
A severe thunderstorm produced quarter size hail in Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail in Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 3:03 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Denver/Boulder CO 403 PM MDT Thu Jul 29 2021 .SHORT TERM...(This evening through Friday) Issued at 331 PM MDT Thu Jul 29 2021 Radar and satellite shows convection is popping up, and a little stronger than most models forecast. There was still a ribbon of higher MLCAPE of 1500-2500 J/kg near the foothills, but that's still slowly mixing out. However, that low level moisture behind this morning's frontal surge is still holding strong, with dewpoints in the mid 50s into the Front Range Foothills. Thus, a couple stronger storms are likely through the course of this evening, most likely hugging the Front Range, but an isolated strong storm also possible over the far northern border area of the plains where there's a sharp gradient of MLCAPE from near nothing to 2000-3000 J/kg. Otherwise, only isolated, weak convective cells possible over the rest of the plains and I-25 Corridor. Some of these showers/storms may last until late evening or close to midnight. Friday will feature higher storm coverage, as we now have more confidence that the mid and upper level moisture plume will shift slightly farther east. Precipitable water values continue to climb and will likely exceed an inch along the Front Range by late in the day, and 700-500 mb specific humidity should climb over 6 g/kg. In addition, there is still good 850-700 mb theta-e ridge over the northern mountains. Thus, we expect scattered to numerous storms to develop with sufficient daytime heating and destabilization. The factors above will be sufficient to bring a higher threat of flash flooding to the burn areas, so a Flash Flood Watch has been issued for those locations. Temperatures will still be quite warm, with another day of highs in the mid 90s across the plains. .LONG TERM...(Friday night through Thursday) Issued at 331 PM MDT Thu Jul 29 2021 ..TRANSITION TO A MORE ACTIVE AND COOLER PATTERN WITH HEAVY RAIN POTENTIAL THIS WEEKEND... Main concern for the period is the potential for heavy rainfall through the weekend resulting in an increased flood threat over the burn areas. There is a good census among ensemble guidance that an upper level ridge will slowly retrograde through the region this weekend. There is a consistent signal for favorable moisture to advect into the region resulting in increased chances for higher coverage showers and storms, especially Saturday, and possibly into Sunday. Locally heavy rainfall and flash flooding over the burn areas are the main threat. The ridge's main axis becomes situated to the east of the region into next week promoting a gradual drying and warming pattern. Showers and thunderstorms will become less numerous Monday into Wednesday. Saturday through Sunday... An upper level ridge retrogrades over the region with its elongated ridge axis oriented from TX to the northern Rockies allowing for transport of subtropical moisture into Colorado. Along with a moistened post-frontal airmass, this will create favorable conditions for more numerous showers and thunderstorms in the Saturday to Saturday night timeframe. NAEFS signals mean precipitable water values well above average (above 90th percentile) for the day. Ensemble guidance has been also been consistent with showing high precipitable water values in the .8-.9" range over mountains and up to 1.25" over the plains. Easterly upslope flow, an axis of high theta-e and high specific humidities create a more favorable environment for heavy rain over the higher terrain. Model soundings indicate the plains to be more capped limiting convective potential. The mountains/foothills profiles are less stable displaying skinny CAPE with a deeper moist layer aloft. Weak upper level winds will promote slower storm motions. Overall, the ingredients are there for slow moving storms that are capable of producing localized heavy rainfall. Temperatures are also expected to be much cooler with highs in the lower 80s. The upper level ridge stays in place for Sunday. Confidence wavers into Sunday as model guidance shows the environment to be more stable. The moisture plume looks to stay in place for most of the day, so showers are possible with higher chances over the higher terrain and more south and west where the more favorable moisture and convergence lies. A similar threat for localized heavy rainfall will continue including a flash flood threat over the burn areas. Monday through Thursday... The same upper level ridge dominates the pattern into next week. There is some spread in ensemble members in regards to how much moisture will be around for Monday, but overall show there to be a enough to keep the heavy rain threat possible over the mountains/foothills. There is uncertainty for how long the favorable moisture remains in the area through the week. The upper level ridge will broaden and the axis will stay to the east of Colorado with northerly flow aloft push the more favorable moisture south and west. Overall, model guidance shows a gradual drying trend through the end of the week with decreasing precipitable water values. Tuesday may also feature another day for chances of showers and storms mostly over the mountains/foothills. but coverage will likely be less. Temperatures rebound back to more seasonable values in the upper 80s and 90s over the plains. Ensemble guidance hints at the passage of a shortwave trough to the north of the region by the end of the week which may mean some increased chances for showers and storms, but confidence is not high enough at this point. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 402 PM MDT Thu Jul 29 2021 VFR conditions will persist through 18Z Friday. Variable winds winds are expected to shift more east/southeast through 02Z-04Z, and then return to normal south/southwest winds toward 06Z. There is a low risk of an isolated shower/storm producing gusty outflow winds to around 30 knots through about 01Z. Main chance of that would stay just south/east of DIA. Winds will switch more west/northwest again 13Z-17Z Friday, and then to the northeast around 10 knots through Friday afternoon. Storm chances will increase by 23Z-00Z, with highest chances after 00Z Saturday. && .HYDROLOGY... Issued at 331 PM MDT Thu Jul 29 2021 For this evening, the burn areas will be on the edge of the monsoonal moisture plume, but current observations suggest isolated but stronger storms will be possible. Thus, we've increased the threat level to "elevated" for the Cameron Peak and East Troublesome burn areas, but Calwood and Williams Fork aren't necessarily removed from all threat as a few storms are occasionally popping right along the Front Range. A stronger storm, as evidenced by recent radar data, would be capable of producing an inch of rain in less than an hour, more than enough to create flash flooding in recent burn areas. For Friday, the threat of flash flooding will increase a little more as there is more confidence the moisture plume will shift south and east enough to bring more numerous and stronger storms into the area. Stronger storms may be capable of producing an inch of rain in 30 minutes, and thus more considerable flash flood threat. Most of this threat would be confined to burn areas once again. Moisture considerably increases into Saturday resulting in an increased threat for flash flooding through Saturday night. Precipitable water values will be well above normal. Coupled with weak flow aloft and upslope flow, this will promote a favorable environment for slow moving storms capable of localized heavy rainfall, especially over the higher elevations. Model profiles depict a deep moist environment with sufficient instability to support showers and weak storms. Threat for flash flooding over the burn areas may potentially become elevated or even significant given the environment if a stronger storm/storms were to occur in those areas. Sunday will feature a similar threat with rich moisture likely staying in the area, although the main risk could shift slightly southward. Showers and storms will be possible Monday through mid-week, although the upper level pattern supports a gradual drying trend. This will result in a decrease in coverage of showers/storms. It is also important to note that given the several days of rainfall, the burn areas may be saturated and potentially more sensitive to rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Friday morning through Friday evening for COZ032>035. && SHORT TERM...Barjenbruch LONG TERM...Mensch AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Thu Jul 29 2021 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Thu Jul 29 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another hot day is in store for us, although there may be isolated showers and thunderstorms this afternoon and evening to offer up some slight cooling. If a storm can develop over the northeast corner of the state, it may be briefly severe with strong winds, heavy rainfall, and some hail. Over the rest of the plains, any isolated showers and storms would produce only a brief period of light to moderate rain and gusty winds around 40 mph. There is a limited threat of flash flooding in the Cameron Peak and East Troublesome burn areas, where a stronger storm could produce a half inch of rain in 30 minutes this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture will begin to increase on Friday, with an elevated threat of flash flooding in burn areas. It will be another hot afternoon with high temperatures in the mid 90s. The threat of flash flooding will likely further increase by Saturday as a cold front and surge of monsoonal moisture arrive. The burn areas in the mountains and foothills will be most susceptible to the flooding impacts, however the I-25 Corridor and adjacent plains may also see heavy rain and localized flooding. The chance of showers and thunderstorms will decrease across the plains and I-25 Corridor early next week, but there will still be heavy rainfall possible along with the threat of flash flooding in the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 459 PM MDT Thu Jul 29 2021 COZ030-033-035-292330- Jackson County Below 9000 Feet CO- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet CO- 459 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND NORTHWESTERN LARIMER COUNTIES UNTIL 530 PM MDT... At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Walden, or 47 miles southwest of Laramie, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walden, Brownlee, Four Corners and Glendevey. LAT...LON 4099 10572 4055 10613 4064 10639 4100 10620 TIME...MOT...LOC 2259Z 275DEG 11KT 4075 10612 DANIELSON
The Cheyenne radar (KCYS), 142 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975409.